Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Pittsburgh, PA

June 13, 2001Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2001, 7:57 PM EDT for Wetzel County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 7:57 PM EDT (23:57 UTC)
Expired
Jun 13, 2001, 8:30 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:15 PM EDTThunderstorm WindNew Martinsville, WVThunderstorm winds downed several trees along SR 7.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 12.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS51 KPBZ 132357
SVRPBZ
WVC103-140030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
757 PM EDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 830 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF PINE GROVE...MOVING WEST AT 15
  MPH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:46 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 13, 3:46 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT WED JUN 13 2001

STORMS WITH HVY DWNPRS HAVE DVLPD AS PROJ ALONG RIDGE CNTYS IN SE
SXNS CWA...WILL HAVE THESE 3 CNTYS TO FFA THRU EVEING AS SLOW MOVING
PWS NR 1.5/LIFT/ LOW LVL MOISTURE ABOUNDS...WILL DISSIPATE AFT SS.
OTRW UPPER RIDGE AMPLIFIES OVER NERN US WHILE REMNANTS ALLISON MOVES
SLOWLY TWD ERN NC COAST. HUMID CONDS CONT. WILL KEEP 30 POPS AGAIN
THRS AFTN IN RDG CNTYS. ETA/AVN MDLS SIMILAR IN FRONTAL BNDRY
SLOWING UP IN ITS EWD MVMT FRI  WHILE PLENTY OF MOISTURE BROUGHT NWD
FROM ALLISON INTO REGION BY FRI EVE WHEN PRECIP SHOULD ABOUND MORE.
EXPECT PRECIP TO LINGER BEHIND SYSTEM SATURDAY.

.PBZ...
MD...MDZ001-FLASH FLOOD WATCH TIL 9PM EDT THIS EVENING.
OH...NONE.
PA...NONE.
WV...WVZ023-041-FLASH FLOOD WATCH TIL 9PM EDT WED EVENING.

In the hours before

Local storm report, Jun 13, 2:03 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
203 PM EDT WED JUN 13 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    7 S CALDWELL              OH   WIND DAMAGE
06/12/01   NOBLE                          TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:12 PM EDTSevere Thunderstorm WarningPBZWetzel63 min
Jun 12, 9:58 PM EDTSevere Thunderstorm WarningPBZMarion62 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.